Oklahoma, 2017Flash Flooding in Oklahoma, August 13, 2017
August 13, 2017 · NWS TSA · 2 events in 1 county or zone
Thunderstorms developed over southeastern Oklahoma during the early morning hours of the 13th, to the north of a stationary front that was located over northern Texas. Locally heavy rainfall resulted in some flooding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms developed over southeastern Oklahoma during the early morning hours of the 13th, to the north of a stationary front that was located over northern Texas. Locally heavy rainfall resulted in some flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before the first event at Aug 13, 2:21 AM CST, 1 hour 9 minutes earlier.
Area forecast discussion, Aug 13, 2:21 AM CST, 1 hour 9 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
321 AM CDT Sun Aug 13 2017
.DISCUSSION...
Bands of elevated convection are continuing across the region this
morning, to the north of a stalled front over northern TX. One of
the heavier bands is dropping locally heavy rainfall along the
Canadian and lower Arkansas river valleys and is shifting slowly
east toward the FSM area. Will contemplate an expansion to the
flash flood watch to cover areas along the more intense band of
elevated convection. This activity should shift east by midday
with low rain chances in the afternoon. After a break during the
evening hours, some more elevated activity is possible after
midnight. A convective complex that is forecast to initiate over
the high Plains this afternoon and shift southeast overnight is
expected to remain west of our area.
The boundary over northern TX will retreat north Monday into
Tuesday, with continued scattered thunder chances. Another
boundary will make a push into the region Wednesday and Thursday,
with another MCS possible Thursday night into Friday. It appears
that this stretch of unsettled weather will persist thru this
upcoming work week. High temperatures will climb to the low 90s in
some spots, and with high humidity it will start to feel a little
more like summer than we have of late.
Rising mid level heights may bring an end to this unseasonable
stretch of weather by next weekend.
Lacy
&&
.PRELIMINARY POINT TEMPS/POPS...
TUL 81 69 87 72 / 30 20 30 50
FSM 78 71 87 73 / 70 20 40 50
MLC 82 71 86 75 / 60 20 40 30
BVO 81 66 85 71 / 20 20 30 50
FYV 74 66 83 70 / 50 20 40 50
BYV 75 65 83 69 / 50 20 40 50
MKO 78 69 85 73 / 50 20 40 50
MIO 78 66 84 70 / 30 20 30 50
F10 81 69 85 74 / 40 20 40 40
HHW 82 72 88 75 / 70 30 40 20
&&
.TSA WATCHES/WARNINGS/ADVISORIES...
OK...Flash Flood Watch until 7 AM CDT this morning for OKZ049-053.
AR...None.
&&
LONG TERM....30
Hazardous weather outlook, Aug 12, 8:16 PM CST, 7 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
916 PM CDT Sat Aug 12 2017
ARZ001-002-010-011-019-020-029-OKZ049-053>076-131030-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
916 PM CDT Sat Aug 12 2017
This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.
.DAY ONE...Tonight.
SEVERE THUNDERSTORM.
RISK...Limited.
AREA...Southeastern Oklahoma.
ONSET...Ongoing.
FLASH FLOOD.
RISK...Limited.
AREA...Southeastern Oklahoma.
ONSET...Ongoing.
HEAVY RAIN.
RISK...Elevated.
AREA...Southeastern Oklahoma.
ONSET...Ongoing.
DISCUSSION...
A frontal boundary near the Red River and a weak upper level
disturbance approaching the area will result in continued shower and
thunderstorm development overnight. The highest threat of storms will
remain across southeastern Oklahoma with lower chances north along
the Kansas border. Enough instability will remain across southeastern
Oklahoma to support strong to marginally severe storms overnight.
Locally heavy rainfall of 1 to 3 inches is expected across
southeastern Oklahoma tonight, which may result in some flooding.
SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Local Spotter Activation May Be Needed.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
SUNDAY through Friday...Thunderstorm Potential.
EXTENDED DISCUSSION...
The frontal boundary is expected to remain near the Red River through
Sunday, supporting continued thunderstorm potential, especially
across southeastern Oklahoma and west central Arkansas. The front is
expected to move north across the region Monday and Tuesday,
supporting a chance of thunderstorms, and then move north of the area
by Wednesday. Another weak front is expected to approach the region
from the north late this week, continuing thunderstorm chances
through the end of the work week. Severe weather potential appears
low throughout the week.
weather.gov/tulsa contains additional information.
69
Flash Flood, Sequoyah
- When
- August 13, 3:30 AM CST to 7:15 AM CST
- Where
- Sequoyah County, Gans to 1.63 mi E of Gans
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 35.400, -94.700
Portions of roads were impassable due to flooding in the Gans area.
Flash Flood, Sequoyah
- When
- August 13, 3:53 AM CST to 7:15 AM CST
- Where
- Sequoyah County, 6 mi E of Sallisaw to 0.93 mi N of Hanson
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 35.470, -94.693
Portions of some roads east of Sallisaw were flooded and impassable. A water rescue was required on the E 1070 Road.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in Colorado, August 13, 20171 death · 1 injured · 1 event
- Flood and Damaging Winds in Texas, August 13, 2017$2.5 million · 104 kt wind · 4 events
- Hail and Damaging Winds in Nebraska, August 13 to 14, 2017$475,000 · 1.5 in hail · 11 events
- Flash Flooding and Hail in Nebraska, August 13, 2017$50,000 · 3 in hail · 22 events
- Hail in Colorado, August 13, 2017$20,000 · 2.75 in hail · 3 events
- Tornado and Hail in Texas, August 13, 2017EF0 · 16 events
- Flash Flood and Hail in New Mexico, August 13, 2017$3,000 · 1.75 in hail · 9 events
- Rip Current in New Jersey, August 13, 20171 injured · 1 event
- Rip Current in Delaware, August 13, 20171 injured · 1 event
- Hail in South Dakota, August 13, 20171.75 in hail · 7 events
- Heavy Rain in North Carolina, August 13, 20176 events
- Heavy Rain in Virginia, August 13, 20174 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 718121, 718122.